Stevens–Johnson syndrome, a form of toxic epidermal necrolysis, is a life-threatening skin condition, in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex that affects the skin and the mucous membranes. The most well-known causes are certain medications, but it can also be due to infections, or more rarely, cancers. More than 100 drugs can cause Stevens–Johnson syndrome. Some of the most common are: Medicines for gout, a painful form of arthritis especially allopurinol (Aloprim, Zyloprim). Pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen sodium (Aleve) Sulfa antibiotics, a kind of drug that fights infections (including Bactrim and Septra) Medicines that treat seizures or mental illness. The medicines most likely to cause problems in kids are sulfa antibiotics, Tylenol, and drugs that treat seizures, especially carbamazepine (Carbatrol, Tegretol). If you're going to get Stevens–Johnson syndrome, it will most likely happen in the first 2 months you're taking a drug.
Treatment with corticosteroids is controversial. Early retrospective studies suggested corticosteroids increased hospital stays and complication rates. No randomized trials of corticosteroids were conducted for Stevens–Johnson syndrome, and it can be managed successfully without them. Other agents have been used, including cyclophosphamide and cyclosporin, but none has exhibited much therapeutic success. Intravenous immunoglobulin treatment has shown some promise in reducing the length of the reaction and improving symptoms. Other common supportive measures include the use of topical pain an aesthetics and antiseptics, maintaining a warm environment, and intravenous analgesics. An ophthalmologist should be consulted immediately, as Stevens–Johnson syndrome frequently causes the formation of scar tissue inside the eyelids, leading to corneal vascularization, impaired vision, and a host of other ocular problems.
The incidence of SCH was reported as 2.9% in a study with 8726 patients, and increase with age was observed, particularly over 50 years of age. It is thought that this significant increase depends on the increase of prevalence of systemic hypertension after the age of 50 years.